Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 127, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 22, 2013, 6:31 PM EDT for Sampson County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2013, 6:31 PM EDT (22:31 UTC)
- Expired
- Aug 22, 2013, 7:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:19 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 22, 3:19 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC ISSUED BY NATIONAL WEATHER SERVICE WAKEFIELD VA 319 PM EDT THU AUG 22 2013 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO SLOWLY MOVE ACROSS THE MID ATLANTIC STATES THIS AFTERNOON AN EVENING. A COLD FRONT WILL PUSH SOUTH THROUGH NORTH CAROLINA FRIDAY AFTERNOON THROUGH EARLY SATURDAY. HIGH PRESSURE BRINGS COOLER AND DRIER AIR FOR THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AS OF 300 PM THURSDAY... THE UPPER LEVEL LOW IS NOW CENTERED OVER CENTRAL VA AND IT IS INTERACTING WITH A SFC TROF TO PRODUCE A FEW ISOLATED TSTORMS THIS AFTERNOON. TO THE NORTHWEST...SOME ISOLATED CONVECTION HAS BEGUN TO DEVELOP OVER THE HIGHER TERRAIN OF WRN VA. IN BETWEEN...THE SKY IS RELATIVELY CLEAR WITH TEMPS WARMING INTO THE MID TO UPPER 80S. THE ISOLATED CONVECTION TO THE SE WILL CONTINUE TO SLIDE EAST EXITING WAYNE AND SAMPSON COUNTIES BY 5 PM. BUT TO THE NW...THE MODELS SHOW SOME SEWD MOVEMENT THIS EVENING...ALLOWING SOME CONVECTION TO MAKE IT DOWN TOWARD THE VA NC BORDER BY 6 PM AND THEN CONTINUE TO DROP SWD DURING THE EVENING HOURS. SO HAVE KEPT A CHANCE OF TSTORMS IN THE FORECAST FOR THIS AREA OF POTENTIALLY ACTIVE WEATHER. OVERALL NOT ANTICIPATING ANY SEVERE ACTIVITY...BUT SOME LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FOR LOWS OVERNIGHT...SHOULD SEE VALUES CLOSE TO THE PREVIOUS COUPLE OF NIGHTS AS THE AIR MASS REMAINS THE SAME WITH READINGS IN THE UPPER 60S TO LWR 70S...WHICH IS IN LINE WITH THE MAV NUMBERS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... AS OF 300 PM THURSDAY... BY FRIDAY MORNING...THE COLD FRONT THAT IS NOW MOVING INTO THE OHIO VALLEY WILL BEGIN TO CROSS THE APPALACHIAN MOUNTAINS DROPPING SOUTHWARD THROUGH VA. OVERALL THE 12Z NAM/ 12 GFS AND 00 ECMWF ARE ALL IN GOOD AGREEMENT WITH THAT TIMING. THE FRONT WILL CONTINUE TO PUSH SOUTHWARD DURING THE DAY AND WITH STRONG SHORTWAVE ENERGY DROPPING SE THROUGH THE BROAD UPPER TROUGH...EXPECT TO SEE SOME CONVECTION DEVELOP ALONG THE FRONTAL BOUNDARY DURING THE AFTERNOON AND EVENING HOURS. WITH PLENTY OF LOW LEVEL INSTABILITY AHEAD OF THE FRONT DUE TO WARM HUMID AIR MASS...SO STRONGER STORMS ARE POSSIBLE WITH GUSTY WINDS THE LIKELIEST THREAT. BASED ON THE TIMING OF THE FRONT...SHOULD BE ABLE TO GET ENOUGH HEATING DURING THE DAY TO AGAIN PUSH HIGHS INTO THE MID TO UPPER 80S. THE FRONT CONTINUES TO PUSH SW TOWARD SC ON FRIDAY NIGHT AND WILL PUSH THE LINGERING CONVECTION SOUTHEASTWARD TOWARD THE COAST. HAVE GRADUALLY DIMINISHED POPS FROM NORTH TO SOUTH FRIDAY NIGHT. ONCE THE FRONT CLEARS...WILL BEGIN TO SEE DRIER AIR SINK SOUTHWARD. FOR LOWS OVERNIGHT EXPECT LOWS IN THE MID TO UPPER 60S. ON SATURDAY...THE STRONG HIGH PRESSURE OVER THE GREAT LAKES AND NORTHEAST WILL CONTINUE TO SINK SOUTHWARD ALONG THE EASTERN SEABOARD...PUSHING THROUGH NORTH CAROLINA. THIS WILL ALLOW THE DRIER AND COOLER AIR TO CONTINUE TO MOVE SOUTHWARD. EXPECT HIGH TEMPERATURES IN THE LOW TO MID 80S. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... AS OF 300 PM THURSDAY... A LARGE-SCALE AREA OF HIGH PRESSURE THAT ORIGINATED NEAR HUDSON BAY CANADA SETTLES INTO THE REGION SATURDAY NIGHT THROUGH AT LEAST MONDAY...BRINGING A COOLER AND DRIER AIRMASS TO THE AREA. MEANWHILE...A MID/UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL U.S. WILL EXTEND INTO THE AREA FROM THE WEST AND FURTHER SUPPORT THE COOLING/DRYING TREND. EXPECT HIGH TEMPERATURES ON SUNDAY/MONDAY TO RUN ABOUT 5 DEGREES BELOW NORMAL (LOW-MID 80S) AND LOW TEMPERATURES SUNDAY THROUGH TUESDAY MORNINGS TO RUN ABOUT 5-10 DEGREES BELOW NORMAL (GENERALLY LOW-MID 60S...POSSIBLY UPPER 50S NORTH OF A LINE FROM ROCKY MOUNT TO RALEIGH TO ASHEBORO ON MONDAY MORNING). CONDITIONS BEGIN TO SLOWLY REBOUND ON MONDAY AND GRADUALLY WARM TOWARDS NORMAL THROUGH THE REST OF THE WEEK...ESPECIALLY ONCE THE SURFACE HIGH SLIDES SOUTH OF THE AREA DURING THE DAY ON MONDAY. ON TUESDAY...A BACKDOOR FRONT CROSSING TO THE NORTHEAST ACROSS VIRGINIA IS EXPECTED TO BREAKDOWN THE MID/UPPER RIDGE AND LET WEATHER DISTURBANCES ROUND THE EASTERN PERIPHERY OF THE RIDGE AS TROUGHING DEVELOPS OVER THE NE CONUS. LATEST MODEL GUIDANCE INDICATES THAT THE NEXT SYSTEM TO REACH THE AREA HAS SLOWED AND HAVE THEREFORE DELAYED THE NEXT ONSET OF PRECIPITATION UNTIL WEDNESDAY AFTN/EVENING...WITH SHOWERS CONTINUING INTO THURSDAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... AS OF 145 PM THURSDAY... VFR CONDS ARE EXPECTED TO PREVAIL THIS AFTN AND EVENG ASIDE FROM ANY BRIEF MVFR/IFR IN ISO/WIDELY SCT SHRAS/TSTMS AHEAD OF AN APPROACHING SHORTWAVE TROF. OTHERWISE...CU WILL OVERSHPREAD THE AREA THIS AFTN AVGG AT AROUND 3-4K FT. MVFR CONDS PSBL LATE TNGT THRU ERLY FRI MORNG WITH DEWPTS STILL FAIRLY HIGH AND LGT WINDS. LOOKING AHEAD: A COLD FRONT WILL CROSS CENTRAL NC AND RESULT IN ANOTHER ROUND OF SHOWERS AND STORMS...PARTICULARLY AT SOUTHERN AND EASTERN TERMINALS WHERE THE TIMING OF THE FRONTAL PASSAGE WILL COINCIDE MORE CLOSELY WITH PEAK DIURNAL HEATING/DESTABILIZATION. CALM TO LIGHT NORTHEASTERLY LOW LEVEL FLOW IN MODIFIED CANADIAN SURFACE HIGH PRESSURE MAY THEN RESULT IN VERY SHALLOW PRE-DAWN RADIATION FOG THIS WEEKEND...MAINLY AT KRWI. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...ESS NEAR TERM...ESS SHORT TERM...ESS LONG TERM...BMD AVIATION...MAS
Hazardous weather outlook, Aug 22, 10:01 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1001 AM EDT THU AUG 22 2013 NCZ007>011-021>028-038>043-073>078-083>086-088-089-231415- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1001 AM EDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT ACROSS THE REGION FRIDAY AFTERNOON. THE SCATTERED THUNDERSTORMS SHOULD CONTINUE INTO THE OVERNIGHT HOURS IN THE SOUTH... AS THE FRONT DRIFTS THROUGH THE REGION. A FEW OF THESE STORMS MAY BECOME STRONG... WITH WIND GUSTS TO 45 MPH IN THE STRONGEST STORMS.
In the hours before
Special weather statement, Aug 22, 3:14 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
314 PM EDT THU AUG 22 2013
NCZ078-222015-
WAYNE-
314 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE COUNTY THROUGH 415 PM
EDT...
AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROGDEN...OR ABOUT 7 MILES NORTHEAST OF MOUNT OLIVE...MOVING EAST AT
15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ELROY...WALNUT
CREEK...SEVEN SPRINGS.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3518 7783 3515 7790 3517 7792 3516 7798
3519 7801 3517 7807 3518 7816 3521 7817
3522 7824 3525 7827 3530 7830 3533 7826
3532 7824 3536 7816 3537 7781
TIME...MOT...LOC 1914Z 272DEG 10KT 3525 7796
22Special weather statement, Aug 22, 3:56 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT THU AUG 22 2013
NCZ078-222045-
WAYNE-
356 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE COUNTY THROUGH 445 PM
EDT...
AT 356 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
EAST OF MOUNT OLIVE...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SEVEN SPRINGS.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3515 7790 3517 7792 3516 7798 3519 7801
3519 7805 3517 7807 3518 7816 3521 7817
3523 7825 3526 7821 3526 7783 3518 7783
TIME...MOT...LOC 1956Z 301DEG 9KT 3520 7796
22Special weather statement, Aug 22, 6:07 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT THU AUG 22 2013
NCZ021-222245-
FORSYTH-
607 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 645
PM EDT...
AT 606 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF RURAL HALL...OR ABOUT OVER KING...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL HALL...
PFAFFTOWN... STANLEYVILLE... AND THE CITY OF WINSTON-SALEM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 188 AND 196.
PEOPLE DRIVING IN THE WINSTON-SALEM AREA DURING THE RUSH HOUR MAY
ENCOUNTER VERY HEAVY RAINFALL... AND ARE URGED TO SLOW DOWN TO AVOID
A COLLISION. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND
RESULT IN PONDING OF WATER ON ROADWAYS.
WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3614 8044 3621 8045 3627 8036 3627 8028
3614 8007 3604 8018 3600 8032 3613 8045
TIME...MOT...LOC 2206Z 317DEG 17KT 3622 8038
GIHSpecial weather statement, Aug 22, 6:25 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT THU AUG 22 2013
NCZ089-222315-
SAMPSON-
625 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 715
PM EDT...
AT 624 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROSEBORO...OR ABOUT 7 MILES SOUTHWEST OF CLINTON...MOVING EAST
SOUTHEAST AT 10 MPH. OTHER STRONG STORMS WILL AFFECT THE TOWNS OF
IVANHOE AND HARRELLS IN SOUTHERN SAMPSON COUNTY.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CLINTON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
PEOPLE NEAR THIS STORM SHOULD SEEK SHELTER IN A NEARBY BUILDING OR
VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN
TREE LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3463 7832 3467 7833 3471 7839 3474 7839
3490 7854 3505 7851 3501 7815 3489 7814
3474 7819 3472 7811 3470 7811 3468 7815
3455 7825
TIME...MOT...LOC 2224Z 288DEG 8KT 3496 7843
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:14 PM EDT | Special Weather Statement | RAH | Wayne | 61 min |
| Aug 22, 3:56 PM EDT | Special Weather Statement | RAH | Wayne | 49 min |
| Aug 22, 4:07 PM EDT | Areal Flood Advisory | RAH | Wayne | 2 hr |
| Aug 22, 6:07 PM EDT | Special Weather Statement | RAH | Forsyth | 38 min |
| Aug 22, 6:25 PM EDT | Special Weather Statement | RAH | Sampson | 50 min |
| Aug 22, 6:48 PM EDT | Areal Flood Advisory | RAH | Sampson | 2 hr |
| Aug 22, 7:37 PM EDT | Special Weather Statement | RAH | Johnston | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.